Nebraska, 2019Winter Storm in Nebraska, December 27 to 30, 2019
December 27 to 30, 2019 · NWS LBF · 18 events in 18 counties and zones
A strong winter storm impacted north central and central Nebraska into portions of southwest Nebraska beginning December 28th through the early morning hours on December 30th. Snow became moderate to heavy at times during the evening hours on December 28th and continued on December 29th.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm impacted north central and central Nebraska into portions of southwest Nebraska beginning December 28th through the early morning hours on December 30th. Snow became moderate to heavy at times during the evening hours on December 28th and continued on December 29th. Strong northwest winds increased to 25 to 35 mph with gusts to 40 mph during the evening and overnight hours on December 28th. Wind gusts increased to 50 mph at times during the daytime and into the evening and overnight hours on December 29th. The heaviest snowfall occurred across central into north central Nebraska, where 6 to 12 inches amounts were common, but ranged as high as 16 to 18 inches. The strong northwest winds caused considerable blowing and drifting with visibility as low as a quarter mile at times. Snow drifts up to 12 to 15 feet were reported near Butte, in Boyd County. Most roads across central Nebraska into the eastern half of north central became impassable on December 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 27, 5:49 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 27, 5:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
549 PM CST Fri Dec 27 2019
.SHORT TERM...(This evening through Saturday night)
Issued at 311 PM CST Fri Dec 27 2019
Most of the models have come into very good agreement lifting a
h700mb warm front through Nebraska tonight and then deepening an
h700mb low across ern Colorado Saturday. This low will then track
northeast through central and northeast Nebraska Saturday night. As
this happens, a band of moderate to heavy snow should develop across
swrn or ncntl Nebraska. How far south this band will develop remains
uncertain but the blended forecast appears to form it near highway 2
A check on the 15z SREF shows this band developing across swrn
Nebraska reaching south to near North Platte.
The models came in a bit warmer for highs Saturday with mid 30s and
rain across parts of scntl, ncntl and Nebraska- subfreezing
temperatures across nwrn Nebraska. The resulting rain/drizzle-
freezing rain-snow line will move slowly east Saturday and Saturday
night. There was a slight drop in the snowfall amounts across nrn
Nebraska where around 12 inches is predicted. Amounts across swrn
Nebraska dropped to less than 4 inches in spots. This is the result
the expected location of a secondary snow band the models show
developing Saturday afternoon across ncntl Nebraska.
The forecast leans on the short term model blend plus bias
correction, where appropriate. This produced a temperature forecast
featuring warmer lows tonight and Saturday night, and warmer highs
Saturday across swrn and ncntl Nebraska. The wind forecast uses the
guidance blend plus bias correction plus 1 to 3 kts at times to line
up with the 500m AGL wind speeds. North winds should increase
Saturday afternoon to 20-25 mph across the Panhandle. This wind
field will progress slowly east toward ncntl Nebraska overnight.
The ice forecast is problematic as some models like the 15z RAP show
very little ice and more snow tonight. The blended model approach
suggests both with up to 3 inches of snow and up to two tenths of
ice accumulation. Furthermore, the HRRR echo tops product suggests a
few storm tops reaching 25kft which would support isolated lightning
strikes.
.LONG TERM...(Sunday through Friday)
Issued at 311 PM CST Fri Dec 27 2019
Wrap around snow should continue Sunday across nrn Nebraska
and wind speeds should increase throughout wrn and ncntl Nebraska to
25 to 30 mph. The h700mb low and attendant sfc low will stall for a
time across ern SD/wrn MN Sunday and this should cause the wind
field to expand. The storm system is expected to pull away toward
the Great Lakes Sunday night. All models indicate 25-30 mph winds
continue Monday.
The snow forecast uses the model blend and the total snowfall for
the event came in a few inches lower, The forecast still predicts 8
to 12 inches across nrn Nebraska but just 3 to 6 inches across swrn
Nebraska. This is close to WPC but less than the ECM and GFS
ensemble which suggested around 15 inches near the SD border. The
lower amounts in the official forecast are the result of the
secondary snow band developing a bit farther north Saturday.
Nonetheless, a storm system of this caliber...record moisture,
strong dynamics and a slow motion of less than 15 mph could
present a few surprises. Locally higher amounts of snowfall are
possible and the southern extent of the heavy snow remains
uncertain.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 549 PM CST Fri Dec 27 2019
A wintry mix of freezing rain, sleet, and snow is expected tonight
at both sites. A wintry mix is already falling at KLBF and slowly
moving northward. The wintry mix will arrive at KVTN later this
evening. Visibility reductions down to a mile are possible as well
as slippery runways. Gusty northwest winds are also a concern
heading into Saturday night. These winds could cause blowing and
drifting snow.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST /5 PM MST/ Sunday for
NEZ004>010-022>029-035>038-056>059-069>071-094.
&&
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Dec 27, 3:32 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CST Fri Dec 27 2019
NEZ004>010-022>029-035>038-056>059-069>071-094-282145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CST Fri Dec 27 2019 /232 PM MST Fri Dec 27 2019/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
A wintry mix of precipitation including freezing rain and snow is
expected to develop tonight across the outlook area. Ice
accumulations of a tenth to two tenths of an inch are possible. A
Winter Storm Warning is in effect for tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A Winter Storm Warning is in effect from Saturday through Sunday
for all of western and north central Nebraska. A wintry mix of
precipitation will change over to all snow Saturday, continuing
into Sunday. Total snow accumulations of 4 to 12 inches are
expected with the heaviest amounts over portions of north central
Nebraska. Strong northerly winds will develop Saturday night into
Sunday. This will produce areas of blowing and drifting snow
making travel very hazardous if not nearly impossible Saturday
night into Sunday. Near whiteout conditions are possible Saturday
night and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Winter Storm, Eastern Cherry
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
An official snow observer near Valentine reported 6.4 inches of snowfall. Snowfall amounts across eastern Cherry County ranged from 6 to 9 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the evening hours on December 28th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused considerable blowing and drifting and visibility of a quarter mile or less at times.
Winter Storm, Keya Paha
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Keya Paha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
A Cooperative observer located 2 miles northwest of Springview reported 7 inches of snowfall. Snowfall amounts across Keya Paha County ranged from 6 to 9 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the evening hours on December 28th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused considerable blowing and drifting and visibility of a quarter mile or less at times.
Winter Storm, Boyd
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Boyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
A Cooperative observer located in Gross reported 18 inches of snowfall. Snowfall amounts across Boyd County ranged from 15 to 18 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts of 12 to 15 feet were reported.
Winter Storm, Brown
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
A Cooperative observer located in Ainsworth reported 8 inches of snowfall. Snowfall amounts across Brown County ranged from 8 to 10 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts of 3 to 5 feet were reported.
Winter Storm, Rock
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Public
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
General public in Newport reported 12 inches of snowfall. Snowfall amounts across Rock County ranged from 8 to 12 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts up to 11 feet were reported.
Winter Storm, Holt
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Holt forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Broadcast media in O'Neill reported 16 inches of snowfall. Snowfall amounts across Holt 8 to 18 inches. The highest snowfall amounts were across northern Holt County. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 6 to 12 feet.
Winter Storm, Thomas
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
General public in Thedford reported 6 inches of snowfall. Snowfall amounts across Thomas County ranged from 4 to 8 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 3 feet.
Winter Storm, Blaine
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
General public in Brewster reported 8 inches of snowfall. Snowfall amounts across Blaine County ranged from 7 to 9 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 3 to 5 feet.
Winter Storm, Loup
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Loup forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
A CoCoRaHS observer 3 miles southwest of Almeria reported 15 inches of snowfall. Snowfall amounts across Loup County ranged from 8 to 15 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 3 to 6 feet.
Winter Storm, Garfield
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Garfield forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Burwell reported 13 inches of snowfall. Snowfall amounts across Garfield County ranged from 10 to 14 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 3 to 7 feet.
Winter Storm, Wheeler
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- Public
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
General public in Bartlett reported 8 inches of snowfall. Snowfall amounts across Garfield County ranged from 6 to 10 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 2 to 5 feet.
Winter Storm, Logan
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
A Cooperative Observer 5 miles west southwest of Stapleton reported 8 inches of snowfall. Snowfall amounts across Logan County ranged from 6 to 10 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 2 to 4 feet.
Winter Storm, McPherson
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
A CoCoRaHS Observer 11 miles northeast of Tryon reported 6 inches of snowfall. Snowfall amounts across McPherson County ranged from 4 to 7 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 1 to 2 feet.
Winter Storm, Custer
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Custer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A trained spotter 3 miles north northwest of Gates estimated 15 inches of snowfall and snow drifts up to 7 feet. A social media report from 3 miles east of Ansley also estimated 15 inches of snowfall. Snowfall amounts across Custer County ranged from 9 to 15 inches. Strong northwest winds of 25 to 35 mph with a few gusts to 50 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th into the early morning hours December 30th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 4 to 8 feet.
Winter Storm, Lincoln
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
A Cooperative observer in Brady reported 9.7 inches of snowfall. Snowfall amounts across Custer County ranged from 9 to 15 inches. The official NWS observation at North Platte Airport reported 4.8 inches of snowfall. Snowfall amounts were heaviest across the eastern half of Lincoln County ranging from 5 to 10 inches. Strong northwest winds of 25 to 35 mph with a few gusts to 50 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 2 to 4 feet across the eastern half of Lincoln County.
Winter Storm, Frontier
- When
- December 27, 6:00 PM CST to December 30, 6:00 AM CST
- Where
- Frontier forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
A Cooperative observer 2 miles northwest of Eustis reported 6.1 inches of snowfall. Snowfall amounts across the northeast half of Frontier County ranged from 5 to 7 inches. Strong northwest winds of 25 to 35 mph with a few gusts to 50 mph developed during the early morning hours on December 29th and increase to 30 to 40 mph with a few gusts near 50 mph during the the daytime hours December 29th. This caused significant blowing and drifting and visibility of a quarter mile or less at times. Snow drifts were as high as 1 to 3 feet across the northeast half of Frontier County.
Winter Storm, Sheridan
- When
- December 27, 6:00 PM MST to December 29, 4:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
General pubic located 10 miles north of Hay Springs reported 12 inches of snowfall. Snowfall amounts across Sheridan county ranged from 6 to 12 inches across the northern half of the county, to 1 to 6 inches across the south. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the afternoon hours on December 28th and continued through the daytime hours December 29th. This caused considerable blowing and drifting and visibility of a half mile or less at times.
Winter Storm, Western Cherry
- When
- December 27, 6:00 PM MST to December 29, 4:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
General pubic in Merriman reported 7 inches of snowfall. Snowfall amounts across western Cherry County ranged from 4 to 8 inches. Strong northwest winds of 25 to 35 mph with gusts to 40 mph developed during the afternoon hours on December 28th and continued through the daytime hours December 29th. This caused considerable blowing and drifting and visibility of a half mile or less at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Heavy Snow in New Mexico, December 27 to 29, 2019$350,000 · EF1 · 12 events
- Winter Storm in South Dakota, December 27 to 30, 201924 events
- Dense Fog in Texas, December 27, 20192 injured · 1 event
- Winter Weather in Kansas, December 27 to 28, 20197 events
- Heavy Snow in Nebraska, December 27 to 29, 20197 events
- Heavy Snow in Wyoming, December 27 to 29, 20194 events
- Dense Fog in California, December 27, 20193 events
- Heavy Snow in Arizona, December 27 to 28, 20193 events
- Heavy Snow in Alaska, December 27 to 28, 20193 events
- Blizzard in Alaska, December 27 to 28, 20191 event
- Funnel Cloud in Arizona, December 27, 20191 event
- Winter Weather in Colorado, December 27 to 28, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863112, 863113, 863116, 863117, 863118, 863851, 863852, 863853, 863854, 863856, 863857, 863858, 863860, 864186, 864187, 864189, 863108, 863109.